Thyroid UK
90,562 members104,944 posts

Does anyone feel more depressed the higher your levo is!??

So i seem to be ok when on a 75mcg dose of levo but once im up to 100mcg i get severely depressed.. im presuming i need t3 as my tsh stays high even with a high over the range ft4 so i presume im not converting..

I just dont understand the logic of it because my ft3 level moves up very slightly when my ft4 goes higher so i would think depression would lift but it gets worse!!?? 😣

17 Replies
oldestnewest

ThyroidObsessed,

What is your FT3 result and range?

Reply

Latest results on 100mcg are tsh 2.5 (0.27- 4.5) ft4 27.9 (11-23) ft3 4.77 (3.1- 6.8)..

Reply

Did you have a gap of 24 hours between your last dose of levo and the test and was it at the earliest possible and fasting (you can drink water).

1 like
Reply

Yep early appointment and no food just water as always...

Reply

I think your high FT4 (and I'm not medically qualified) would point in the direction of not converting properly.

1 like
Reply

No matter what dose im on the ft4 is always high... gp and endo are playing dumb.. im waiting to see yet another endo that my gp has contacted.. im at a loss i just want to feel happy again x

Reply

Take my uneducated response and try T4/T3 as many researchers have proven it suits many people. Maybe your new Endo will consider a trial, especially if you take your results along with you.

1 like
Reply

Iv just answered clutter below with what u have just said.. my gp has sent all my bloods to the new endo..

Reply

ThyroidObsessed,

You certainly don't need more Levothyroxine with FT4 above range. You are a poor converter and might feel better if you reduce Levothyroxine dose and add some T3.

3 likes
Reply

I feel better mentally when im on 75mcg of levo but then i suffer with breathlessness and other symptoms becauee the ft3 goes down but ft4 always high in range i cant win!!.. my gp says that if this new endo agrees he will trial me on t3!.. but in the mean time while im waiting im suffering..

1 like
Reply

ThyroidObsessed,

Try a lower dose of Levothyroxine + T3 first. If the combination T4+T3 doesn't suit you can always switch to T3 only.

3 likes
Reply

Yeah like i said im ok on so much of levo so i think with a bit of t3 added in i should be mentally ok then.. i hope

Reply

I think this is to do with the interaction of thyroid and cortisol.

I have had it in the past when i have gotten up to a higher T4 level. I just became very brain foggy and lower in mood.

Thyroid and cortisol work together. They work in harmony. But in thyroid patients the relationship is disrupted.

If the thyroid is going slow the body will compensate and lower cortisol production. We can then add thyroid in, but often the body is not able to match the new higher thyroid level.

We have the situation where the insufficient cortisol level is used up transporting the new thyroid level. We then run out of cortisol and the thyroid then sits in the blood and does nothing. The body probably sees this and starts to push out higher levels of RT3 and so T3 uptake is harder.

This is all very rough guesswork on what is happening inside our systems, but it does explain a little what processes are occurring.

Approaches to help this issue are using some T3 and not going to high with the T4.

You can also look into taking the T4 at bedtime as this will help generate more cortisol production.

Split the T4 dose so you take it two times per day. Bedtime and noon are good times. This can help to spread the level of T4 to be more constant and so prevent spikes which may result in sudden Rt3 production. Many people say T4 is a storage hormone and takes ages to work and lasts for ages, but i have found it has effects when taken at different times of the day. Why would this be the case unless it is having some direct impact on the metabolism and interactions with cortisol?

2 likes
Reply

Thank you this makes so much sense!... so i seem to wake up with bad anxiety in the morning (before levo) and depression which fades a bit through the day.. i take my levo in the morning an hour before breakfast about 8.. do u think it must react the morning after hence my morning symptoms!??

So what times are the best to take the 100mcg split in 2 doses which will be easy as i take in 25mcg excrements..

Reply

Hi again marsaday i tried what u said and took 50mcg in the afternoon and 50 at bedtime, but unfortunately it didnt work for me as my mind woke me up at 3 in the morning with racing non important thoughts and i was only getting a few hours sleep... i think my problem is that my body just doesnt need a high amount of levo t4 as my ft4 goes over range and ft3 still stays low to mid range and my body reacts with strange symptoms of overdose of levo t4.. i think the bottom line is i need a bit of t3 adding in... but whether my new endo will admit that i dont know while i see him.. if not im self sourcing with help and advice on here..

Reply

I would take 50 at bedtime and then 50 12 hours later. So you have an equal distribution in a 24h period.

Trial and error is the only way to see if dose timing will help you. You may discover some other times work better for you, but i do think timing of the doses can be very important in our treatment.

If 75 is the dose you are on i would do 50 at bedtime and 25 12h's later. I don't may any attention to taking my T4 with food because it doesn't affect me, but some people are affected if they take T4 with food. So this may or may not be a consideration for you.

3 likes
Reply

For 9 years i took my levo with food in the morning never paid any attention to what time though.. levels seemed to mess up just over a year ago been through hell and back trying to figure out why my tsh is high and ftr high and ft3 lowish!?..

Still under an endo seeing a new one soon and hoping t3 is added.. are u on t3 and levo?

I do think the levo affects me the morning after taking it so there is logic in what your are saying. Im on 100mcg so i will take 2 at night and 2 12 hours later ...

Reply

You may also like...